Chapter 39: Nephrolithiasis
A 45-year-old woman comes to renal clinic for medical management of kidney stones. She had a stone at the age of 35, diagnosed during her first pregnancy. An ultrasound shows she has small bilateral non-obstructing stones. She is on no medications except a multivitamin. On examination she is an obese woman in NAD. VSS. UA: SG 1.020, pH 6.5, trace ketones. Which of the following is not a risk factor for kidney stones?
A. Low fluid intake which correlates with the high urine SG of 1.020
B. Exercising (Zumba class) 3×/week
C. Her young age at initial diagnosis
D. Multiple bilateral kidney stones
The answer is B. There are some studies looking at exercise and kidney stones, but none of them strongly correlates in an increased risk of stones with exercise in women.
A 60-year-old man presents to the ED with acute, left renal colic. He is found to have a 9 mm obstructing stone causing mild hydronephrosis. The stone has an HU of 352. After his pain is managed, he appears well with no fever and stable vital signs. Appropriate initial therapy includes
A. Treatment with allopurinol for a uric acid stone
B. Treatment with potassium citrate therapy for a uric acid stone
C. Treatment with tamsulosin (medical expulsive therapy)
D. Treatment with a long-acting thiazide for a calcium-containing stone
The answer is B. The stone has a low HU, so is likely to be uric acid. Medical dissolution therapy with potassium citrate is appropriate as he is nontoxic appearing and may be able to avoid surgery. A 9-mm stone is unlikely to pass even with tamsulosin.
A 24-year-old woman has a history of recurrent calcium-containing stones. She was well until 1 year ago. However, she has passed 3 stones over the last 12 months. Each stone has been a mixture of calcium oxalate and calcium phosphate. Her initial laboratories are notable for a calcium of 10.5 mg/dL, and a urinary calcium of 500 mg/day. Her urinary citrate is normal. Which of the following is the most likely cause of her recurrent kidney stones?
A. Primary hyperparathyroidism
B. A hereditary distal RTA
D. Surreptitious abuse of a thiazide diuretic for weight loss